Colorado, 2025

Heavy Snow in Colorado, March 22 to 23, 2025

March 22 to 23, 2025 · NWS PUB · 1 event in 1 county or zone

A fast-moving trough with breezy northwest winds brought a quick round of wind-driven snow to the higher terrain in Colorado's central mountains.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PUB wrote it up.

A fast-moving trough with breezy northwest winds brought a quick round of wind-driven snow to the higher terrain in Colorado's central mountains.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before the first event at Mar 21, 10:16 PM MST, 1 hour 44 minutes earlier. Its key messages:

  • Winter Weather Advisory from midnight tonight through midnight tomorrow night for the Central Mountains due to persistent snowfall and gusty winds.
  • High fire danger for much of the I-25 corridor on Saturday due to low humidity and gusty winds.
  • Dry and warm conditions persist into next week, with near- critical fire weather conditions over portions of our area.
Area forecast discussion, Mar 21, 10:16 PM MST, 1 hour 44 minutes before
Area Forecast Discussion
National Weather Service Pueblo CO
1116 PM MDT Fri Mar 21 2025

.KEY MESSAGES...

- Winter Weather Advisory from midnight tonight through midnight tomorrow
  night for the Central Mountains due to persistent snowfall
  and gusty winds.

- High fire danger for much of the I-25 corridor on Saturday due
  to low humidity and gusty winds.

- Dry and warm conditions persist into next week, with near-
  critical fire weather conditions over portions of our area.

&&

.SHORT TERM /THROUGH SATURDAY/...
Issued at 219 PM MDT Fri Mar 21 2025

Currently...broad, northwest flow continues across southern Colorado
this afternoon, with mid to high level cirrus in teh lee of the
mountains.  Winds across the Plains are generally east to southeast,
with a few locations gusting to near 20 mph.  Temperatures are warm
with mid 50s to lower 60s on the Plains, and 40s across the San Luis
Valley.

Rest of today and tonight...the broad northwest flow across the
region will continue overnight.  Embedded energy will lead to light
to moderate snowfall from the La Garita Range, north across the
Central Mountains.  Snow accumulations of 1 to 3 inches may be
possible through morning, with the highest totals north of
Cottonwood Pass.  Elsewhere, dry conditions will prevail through
morning.  A few wind gusts in the lee of the Sangre de Cristo and
Rampart Ranges may help keep overnight lows mild, with upper 30s to
lower 40s.  Further east on the Plains, upper 20s to lower 30s are
forecast.

Saturday...persistent northwest flow will continue through the day,
with continued light to moderate snowfall from the La Garita Range,
north across the Central Mountains.  An additional 2 to 5 inches,
with locally higher amounts north of Cottonwood Pass are possible
through the afternoon.  Dry conditions will continue across the
Plains.  Red Flag Warnings have been issued for the I-25 corridor,
along with Crowley and Otero Counties.  Humidity values are forecast
to fall to near 10 to 15 percent by the afternoon.  The
northwesterly flow aloft will also mix down,with 30 to 40 mph wind
gusts possible along the I-25 corridor, with the strongest winds in
gap wind prone areas.  The combination of low humidity and gusty
winds will lead to dangerous fire weather conditions, and any
outdoor burning activities should be postponed until another day.
Temperatures will warm nicely with upper 60s to lower 70s across the
Plains, and 50s over the San Luis Valley. Mozley

&&

.LONG TERM /SATURDAY NIGHT THROUGH FRIDAY/...
Issued at 219 PM MDT Fri Mar 21 2025

Late Saturday night into Sunday, a quick-moving upper trough will
depart our area, with breezy northwest flow aloft. Snow showers and
some blowing snow will linger over the peaks of the Continental
Divide, along with gusty winds. Additional accumulations over the
Central Mountains should only be an inch or so. The rest of the
precipitation wanes by Sunday morning, as a ridge of high pressure
builds to the west. High temperatures on Sunday will be cooler,
thanks to the previous evening's passing cold front, with highs in
the 50s-60s across the area.

Looking into next week, the broad upper ridge will move over our
region, leading to dry and generally quiet conditions through most
of the long-term forecast period. High temperatures will steadily
warm each day, hitting the 70s across the area by Tuesday while the
NBM is showing low 80s over the plains next Thursday. Critical fire
weather conditions will be a concern with how dry it is, but the
need for any fire highlights will depend on the wind. Currently,
winds beneath the high pressure look too weak to warrant any strong
gusts, but near-critical conditions will be possible each day,
particularly over gap flow areas near the terrain.

Late next week, long-range model guidance shows a low pushing
through to our south, as a broader trough builds off the Pacific
Northwest. Still too far out to be certain of any details, but the
consensus is for winds, and therefore fire concerns, to pick up late
next week ahead of our next period of more active and unsettled
weather.

&&

.AVIATION /06Z TAFS THROUGH 06Z SUNDAY/...
Issued at 1114 PM MDT Fri Mar 21 2025

VFR conditions anticipated across the forecast area over the
next 24 hrs, including the three main TAF sites of KCOS, KPUB
and KALS. Mid and high level cloudiness is expected for most
locations through the period. E-SE surface winds will continue
at KCOS and KPUB overnight. Plan on 6-10 kt S-SW winds
kicking in at all three sites right around 14z, 15z, then by 17z
strong westerly winds developing, 15-25 kts with gusts to 30-35
kts through around 02z. After 02z, winds will lessen but stay
westerly for KALS. At KCOS and KPUB, winds will begin to lessen
but shift to a more north-northwest direction. Moore

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
Winter Weather Advisory until midnight MDT Saturday night for
COZ058-060.
Red Flag Warning from noon to 8 PM MDT Saturday for COZ227>233.

&&

SHORT TERM...MOZLEY
LONG TERM...GARBEROGLIO
AVIATION...MOORE
Hazardous weather outlook, Mar 21, 5:34 PM MST, 6 hours 26 minutes before
Hazardous Weather Outlook
National Weather Service Pueblo CO
634 PM MDT Fri Mar 21 2025

COZ058>089-093>099-221300-
Western Mosquito Range/East Lake County Above 11000 Feet-
Leadville Vicinity/Lake County Below 11000 Feet-
Eastern Sawatch Mountains Above 11000 Feet-
Western Chaffee County Between 9000 and 11000 Feet-
Central Chaffee County Below 9000 Feet-
Western Mosquito Range/East Chaffee County Above 9000 Feet-
Saguache County West of Continental Divide Below 10000 Feet-
Saguache County East of Continental Divide Below 10000 Feet-
La Garita Mountains Above 10000 Feet-
Upper Rio Grande Valley/Eastern San Juan Mountains Below
10000 Feet-Eastern San Juan Mountains Above 10000 Feet-
Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet-
Alamosa  Vicinity/Central San Luis Valley Below 8500 Feet-
Southern San Luis Valley-
Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet-
Northern Sangre de Cristo Mountains Above 11000 Feet-
Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet-
Southern Sangre de Cristo Mountains Above 11000 Feet-
Northwestern Fremont County Above 8500 Feet-
Western/Central Fremont County Below 8500 Feet-
Wet Mountain Valley Below 8500 Feet-
Wet Mountains between 6300 and 10000 Feet-
Wet Mountains Above 10000 Feet-
Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between
7500 And 11000 Feet-Pikes Peak Above 11000 Feet-
Canon City Vicinity/Eastern Fremont County-
Northern El Paso County/Monument Ridge/Rampart Range Below
7500 Feet-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range
Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet-
Trinidad Vicinity/Western Las Animas County Below 7500 Feet-
Crowley County-La Junta Vicinity/Otero County-
Eastern Las Animas County-Western Kiowa County-
Eastern Kiowa County-Las Animas Vicinity/Bent County-
Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County-
634 PM MDT Fri Mar 21 2025

This hazardous weather outlook is for portions of central...east
central...south central and southeast Colorado.

.DAY ONE...Tonight

Snow will once again move into the higher elevations of the central
mountains tonight, Snow will begin late this evening and will
continue past sunrise Saturday. A few inches of new snow will be
possible prior to sunrise Saturday morning.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Increasing westerly winds and continued low relative humidity levels
will create critical fire weather conditions across portions of
the I-25 Corridor and the southeast plains Saturday between noon
and 8 PM MDT.

Snow will continue along the Continental Divide Saturday and
Saturday night, with a focus across the central mountains.
Total new snow accumulations of 4-8 inches are possible, and
combined with strong winds gusting as high as 70 mph at times,
will produce areas of drifting and blowing snow as well as
difficult travel conditions.

.SPOTTER INFORMATION STATEMENT...

Weather spotters will not be needed tonight.

27/SIMCOE

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 heavy snow. Local standard time, as filed.

Heavy Snow, Leadville Vicinity / Lake County Below 11000 Ft

When
March 22, 12:00 AM MST to March 23, 12:00 AM MST
Where
Leadville Vicinity / Lake County Below 11000 Ft forecast zone
Reported by
Trained Spotter
Coordinates
39.202, -106.345 (the zone’s center; the record gives no point)

There was 5.9 inches of snow measured.

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2025Every state in 2025This day in weather historyWarnings in Colorado, March 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1248940.